Delaware, 2017

Flooding and Heavy Rain in Delaware, August 7, 2017

August 7, 2017 · NWS PHI · 17 events in 2 counties and zones

Showers and Thunderstorms developed along a north of a warm frontal boundary. With a moist environment in place, the storms produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Showers and Thunderstorms developed along a north of a warm frontal boundary. With a moist environment in place, the storms produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 8:42 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 7, 8:42 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
942 AM EDT Mon Aug 7 2017

.SYNOPSIS...
Low pressure will track along a warm front which moves across
our area later today and tonight. A cold front will then move
through late tonight and early Tuesday. High pressure builds in
later Tuesday and Wednesday before moving offshore Thursday. A
frontal zone should then settle into our region later Friday and
Saturday, before potentially stalling near Delmarva Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers have arrived across most areas and a few tstms with
downpours are across Delmarva attm. A bigger batch of rains
continues to head our way from MD/VA. Minor adjustments to
temps and winds were made for the update.

We will be dealing with an unseasonable weather pattern for
today. Low pressure located over Tennessee and Kentucky early
this morning will progress east northeastward. The low is
expected to reach Maryland toward evening.

The rain showers will become more numerous with rainfall rates
increasing into the moderate to heavy range as the afternoon
progresses. A low level jet developing in advance of the surface
low should enhance rainfall rates this afternoon along with
bringing a chance of thunderstorms.

We will continue the Flash Flood Watch.

There is the potential for severe thunderstorms mainly to the
south of the low's track. Parts of northeastern Maryland,
Delaware and far southern New Jersey have the greatest chance in
our region to experience locally damaging wind gusts.

The overcast sky and the rain will keep temperatures quite cool
for early August. Maximum temperatures will favor the 70s in
our region. Readings may not get out of the 60s in parts of the
Poconos, the Lehigh Valley and northern New Jersey. Locations in
central and southern Delaware and in the adjacent counties of
Maryland may reach 80 degrees.

The wind is anticipated to favor the south to east quadrant
today increasing around 8 to 12 MPH. Gusts around 20 MPH are
expected near the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The center of the low is forecast to be on the upper Delmarva
around 8:00 PM. It should continue east northeastward, passing
off the northern part of the New Jersey coast around midnight.
The low should be approaching Martha's Vineyard and Nantucket
around daybreak on Tuesday.

Once the surface low passes, the strong inflow of moisture
ahead of the system will be moving away from our region. As a
result, rainfall rates will begin to decrease at that time but
not before an inch or two of rain falls across much of our area.
Locally higher amounts in excess of 4 inches are possible from
northeastern Maryland and Delaware into southeastern
Pennsylvania and southern and central New Jersey.

The last of the rain should end in the midnight to 3:00 AM time
frame with low clouds lingering during much of the night.

Minimum temperatures are anticipated to be mostly in the 60s.
The wind should settle into the west and northwest around 5 to
10 MPH as the surface low moves away from our region.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Summary...Improving conditions with drier air Tuesday and
Wednesday. Some moisture starts to return Thursday and
especially Friday into the weekend as a frontal zone should
settle its way into our region.

Synoptic Overview...A sharpening upper-level trough quickly
moves off the Northeast coast later Tuesday, however the broad
trough over eastern Canada amplifies on its southwestern flank
Wednesday. This will gradually translate eastward and arrive in
the Northeast and Mid Atlantic Friday into Saturday. The overall
pattern looks to favor a trough from the Midwest, Great Lakes
to the Northeast. While no significant systems are currently
anticipated, an increasing convective potential looks to develop
late in the week and over the weekend. This will depend on the
timing of the short waves and also the potential arrival of a
frontal zone. We used a model/continuity blend for Tuesday
through Wednesday night, then blended in mostly the 00z WPC
Guidance thereafter.

For Tuesday and Wednesday...An upper-level trough should
quickly move across the Northeast and Mid Atlantic Tuesday, then
it shifts east by evening. This will push a cold front south
and east of our area Tuesday morning, with drier air and some
subsidence arriving from the northwest. Some model guidance
wants to delay the more substantial drying until Tuesday night,
and therefore pops some showers longer Tuesday associated with
the trough axis aloft passing through. Overall, it appears that
enough drying moves in with the deeper moisture getting shunted
offshore with the front earlier in the day. Therefore, kept some
low PoPs mainly across the eastern and far southern areas
early. A breeze will increase Tuesday as clouds thin out from
northwest to southeast and boundary layer mixing deepens some
(the flow weakens later in the day). High pressure builds into
our area Wednesday, although it then starts to shift offshore at
night.

For Thursday and Friday...Surface high pressure is to our east
as the next portion of the broad upper-level trough amplifies
across the Midwest and Great Lakes. This will back the
downstream flow to more west to southwest, with a stalled front
to our south potentially shifting northward some. We look to
remain between this front and also another front to our
northwest. An axis of building moisture and some lift will
result in some convection, and this looks to initially be to our
south and west Thursday but then gradually shifts eastward
through Friday. Short wave energy looks to mostly arrive on
Friday with surface low pressure moving into the Great Lakes
region. A frontal zone may be across or near our area on Friday,
however the convective evolution is less certain as the main
forcing is also less certain. It will also be a bit more humid
Friday as the low-level moisture increases. We will continue
with slight chance to chance PoPs developing from southwest to
northeast especially starting later Thursday.

For Saturday and Sunday...A strengthening upper-level trough in
the Great Lakes region is forecast to allow a surface low to
track eastward. An increase in the south to southwest flow in
the low to mid levels will induce some warm air advection, and
this should start to push a warm front into our area. The
placement of this front however at this time range is less
certain. As a result, some showers and thunderstorms cannot be
ruled out although these may be more numerous Sunday depending
on the timing of an incoming cold front. This timeframe is
forecast to be more humid for much of the area.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rain showers were spreading into our region from the west.
Gradually deteriorating conditions are anticipated for the rest
of the morning with all our TAF sites expected to be in the
MVFR category by afternoon. IFR conditions are likely as
rainfall rates increase this afternoon. The rain is forecast to
move away to our east and northeast tonight. However, low clouds
and IFR conditions should linger through much of the night.

A south to southeast wind this morning should begin to back
toward the east this afternoon, except at KACY. Low pressure is
forecast to pass over the southern part of our region this
evening. The wind direction is expected to back to the northeast
then to the northwest, except again at KACY where the trend
should be for the direction to veer to the southwest then to the
west.

Wind speeds are expected to favor the 6 to 12 knot range.
Frequent gusts around 20 knots are possible this afternoon and
this evening at KACY.

Outlook...
Tuesday...MVFR ceilings possible early, then VFR with cloud
bases rising and also thinning out through the day. Northwest
winds 10-15 knots, diminishing to 5 knots or less at night.

Wednesday...VFR. Northwest winds around 5 knots, becoming
southwest or south through the day (southeast for KMIV and
KACY).

Thursday and Friday...Generally VFR, however some showers and
thunderstorms are possible especially Friday. Local MVFR/IFR
conditions will be possible with any heavier showers or
thunderstorms. Northeast to southeast winds mostly 5-10 knots
each day.

&&

.MARINE...
An area of low pressure approaching from the west is forecast
to pass off the New Jersey coast tonight. The wind direction is
expected to favor the southeast and south today before becoming
southwest to west tonight. Speeds should be mostly in the 10 to
20 knot range. However, gusts around 25 knots are anticipated
for this afternoon into tonight. As a result, a Small Craft
Advisory remains in effect.

The system is expected to cause wave heights to build into the
4 to 6 foot range late in the day on our ocean waters. Waves on
Delaware Bay will likely build to 2 to 4 feet.

Outlook...
Tuesday...Northwest winds may gust up to 20 knots in the
morning, then diminish and turn west in the evening before
turning northerly at night. Overall, the conditions are
anticipated to be below Small Craft Advisory criteria.

Wednesday through Friday...The conditions are anticipated to be
below Small Craft Advisory criteria. Winds should be from the
northeast to southeast during this time frame.

Rip Currents...
The increasing wind speeds and wave heights today will result
in a moderate risk for the development of dangerous rip
currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ070-071-102-104-
     106.
NJ...Flash Flood Watch through this evening for NJZ012>027.
DE...Flash Flood Watch through this evening for DEZ001>004.
MD...Flash Flood Watch through this evening for MDZ008-012-015-019-
     020.
MARINE...Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
     Tuesday for ANZ450>455.
     Small Craft Advisory until midnight EDT tonight for ANZ430-431.

&&

Synopsis...Gorse
Near Term...Iovino/O'Hara
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino/O'Hara
Marine...Gorse/Iovino/O'Hara
Hazardous weather outlook, Aug 7, 4:37 AM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
537 AM EDT Mon Aug 7 2017

NJZ001-007>010-PAZ054-055-060>062-101-103-105-080945-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
537 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Locally heavy rain could result in some flooding of poor drainage
and urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ012-013-015-018>020-027-PAZ070-071-102-104-106-080945-
Middlesex-Western Monmouth-Mercer-Camden-Northwestern Burlington-
Ocean-Southeastern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
537 AM EDT Mon Aug 7 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021>023-080945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Cumberland-Atlantic-Cape May-
537 AM EDT Mon Aug 7 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Some thunderstorms this afternoon and evening could produce locally
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NJZ014-026-080945-
Eastern Monmouth-Coastal Ocean-
537 AM EDT Mon Aug 7 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a moderate risk for the formation of dangerous rip currents,
especially during this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DEZ004-NJZ024-025-080945-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
537 AM EDT Mon Aug 7 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Some thunderstorms this afternoon and evening could produce locally
damaging wind gusts.

There is a moderate risk for the formation of dangerous rip currents,
especially during this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ANZ430-431-450>455-080945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
537 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Some thunderstorms could produce local wind gusts in excess of 35
knots this afternoon and tonight, especially south of Little Egg
Inlet New Jersey.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 9:13 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1013 AM EDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HEAVY RAIN       CHURCH HILL             39.14N  75.98W
08/07/2017  M2.06 INCH       QUEEN ANNE'S       MD   MESONET

&&

EVENT NUMBER PHI1701413

LF
Local storm report, Aug 7, 9:15 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HEAVY RAIN       PROSPECT BAY            38.92N  76.20W
08/07/2017  M2.13 INCH       QUEEN ANNE'S       MD   MESONET

&&

EVENT NUMBER PHI1701414

LF
Local storm report, Aug 7, 9:16 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1016 AM EDT MON AUG 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       BELLE POINT FARM        38.95N  76.17W
08/07/2017  M2.20 INCH       QUEEN ANNE'S       MD   MESONET

&&

EVENT NUMBER PHI1701415

LF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood, 7 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
August 7, 9:58 AM EST
Where
Kent County, Blackiston
Reported by
Mesonet
Coordinates
39.270, -75.700

Just over 2 inches of rain fell.

Heavy Rain, Kent

When
August 7, 11:18 AM EST
Where
Kent County, 1.38 mi S of Big Oak Corner
Reported by
Mesonet
Coordinates
39.250, -75.600

Just over 2 inches of rain fell.

Flood, Kent

When
August 7, 11:30 AM EST to 12:30 PM EST
Where
Kent County, 0.54 mi E of Dover to 0.64 mi E of Dover
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.170, -75.520

Water on route 13 near White Oak road.

Heavy Rain, Kent

When
August 7, 11:54 AM EST
Where
Kent County, 1.07 mi W of Chesnut Grove
Reported by
Mesonet
Coordinates
39.170, -75.600

Just over 2 inches of rain fell.

Flood, Kent

When
August 7, 1:00 PM EST to 2:00 PM EST
Where
Kent County, 0.87 mi SE of Dover to 0.99 mi S of Dover
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.160, -75.520

Minor street flooding in Dover.

Heavy Rain, Kent

When
August 7, 1:29 PM EST
Where
Kent County, Blackiston
Reported by
Mesonet
Coordinates
39.270, -75.700

Almost three inches of rain fell.

Heavy Rain, Sussex

When
August 7, 1:29 PM EST
Where
Sussex County, 0.88 mi SW of Delmar State Line Ar
Reported by
Mesonet
Coordinates
38.460, -75.580

Around two inches of rain fell.

Flood, Sussex

When
August 7, 1:31 PM EST to 2:31 PM EST
Where
Sussex County, 0.69 mi S of Fenwick Is to 1.24 mi SSW of Fenwick Is
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.460, -75.050

Water on route 54 at DE 1.

Heavy Rain, Kent

When
August 7, 1:32 PM EST
Where
Kent County, 0.54 mi E of Rodney Vlg
Reported by
Mesonet
Coordinates
39.130, -75.510

Over three inches of rain fell.

Flood, Kent

When
August 7, 2:00 PM EST to 3:00 PM EST
Where
Kent County, 0.73 mi N of Chesnut Grove to 1.33 mi NE of Chesnut Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.181, -75.579

West Dennys road flooded in spots.

Flood, Kent

When
August 7, 2:20 PM EST to 3:20 PM EST
Where
Kent County, 0.77 mi SSE of Dover Arpt to 0.97 mi S of Dover Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.211, -75.593

Water on DE-42 and Moorton road.

Flood, Kent

When
August 7, 2:23 PM EST to 3:23 PM EST
Where
Kent County, 1.47 mi NW of Clayton to 1.56 mi W of Clayton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.297, -75.646

Water reported over the road on Mount Friendship road.

Flood, Kent

When
August 7, 2:24 PM EST to 3:24 PM EST
Where
Kent County, 0.69 mi N of Leipsic to 0.34 mi NNE of Leipsic
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.240, -75.520

Water on DE-9 near DE-42.

Flood, Kent

When
August 7, 3:00 PM EST to 4:00 PM EST
Where
Kent County, 1.02 mi NW of Brookdale Hgts to 0.55 mi NNW of Brookdale Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.089, -75.496

Water covering Ponderosa drive.

Flood, Kent

When
August 7, 3:01 PM EST to 4:01 PM EST
Where
Kent County, 1.06 mi WNW of Cowgill to 0.76 mi WSW of Little Creek
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.203, -75.499

Water covered parts of route 9.

Flood, Sussex

When
August 7, 3:30 PM EST to 4:30 PM EST
Where
Sussex County, 0.65 mi NE of Bethany Beach to 0.96 mi NE of Bethany Beach
Cause
Heavy Rain
Reported by
Public
Coordinates
38.536, -75.061

Water covering Hollywood street.

Heavy Rain, Sussex

When
August 7, 5:11 PM EST
Where
Sussex County, 0.88 mi NE of Selbyville
Reported by
Trained Spotter
Coordinates
38.460, -75.220

Around three inches of rain fell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709271, 709272, 709261, 709273, 709262, 709274, 709275, 709263, 709276, 709264, 709265, 709266, 709267, 709268, 709269, 709270, 709277.